Question 14.1

Created on Mon, 05/25/2015 - 23:20
Last updated on Sun, 07/16/2017 - 05:32
Pass rate: 98%
Highest mark: ?

Other SAQs in this paper

Other SAQs on this topic

A 58 year old farmer with a history of depression was found collapsed in his shed. On arrival at the Emergency Department, his GCS was 10 (E2, V3, M5), respiratory rate was 23, and mouth ulceration was noted with a green coloured substance staining his lips, hands and clothes.

His arterial blood gas and biochemistry on admission were as follows:

FiO2

0.5

pH

7.29

PCO2 (mmHg)

35 (4.6 kPa)

PaO2

68 (9.0 kPa)

HCO3 (mmol/L)

16

(24-28)

Base Excess (mmol/L)

-9

(-2.0 to
+2.0)

Sodium (mmol/L)

140

(135-145)

Potassium (mmol/L)

4.3

(3.5-5.0)

Chloride (mmol/L)

111

(95-105)

Glucose (mmol/L)

7.2

(4.0-6.0)

Lactate (mmol/L)

5.2

<2.5
mmol/L

Haemoglobin (g/L)

162

(130-160)

Creatinine 
micromole/L)

230

(60-120)

a. What is the likely diagnosis?

b. How can you confirm this?

c. List 4 important principles of management specific to this condition.

[Click here to toggle visibility of the answers]

College Answer

a. What is the likely diagnosis?
Paraquat ingestion

b. How can you confirm this?
Serum paraquat levels
History of exposure

c. List 4 important principles of management specific to this condition.
1)  Risk assessment based on estimate of quantity of Paraquat ingested

2)  Gastrointestinal decontamination with diatomaceous earths, activated charcoal or sodium resonium
3)  Monitoring for organ dysfunction (respiratory, CVS, renal, GIT, adrenal, hepatic, CNS)
4)   Avoid high FiO2           

Discussion

Though the most likely diagnosis is an overdose of some sort of horrible herbicide (and past history suggests the college likes their paraquat questions), one should still go though the motions of analysing a blood gas from basic principles.

Firstly, what we have here is a hypoxia with a widened A-a gradient.

The PAO2 should be (0.5 x 713) - (35 x 1.25), or 311mmHg - so the gradient is a whopping 246.

Next, we have a metabolic acidosis (the BE is -9)

This disorder is inadequately compensated by ventilation. No matter which equation you use, the CO2 should be lower. If you apply the "7.xx" rule, the CO2 shold be the last two digits of the pH - 29. If you apply Winter's Formula, the CO2 should be around 32. Thus, a mild respiratory acidosis also exists.

The anion gap is only slightly raised, 17.3 (140+4.3 - 111 - 16)

The delta ratio is therefore 0.66 (5.3 / 8) -if we take the normal anion gap to be 12.

The metabolic acidosis is therefore a mixed disorder.

The serum osmolality and urea are not provided, so we cannot calculate an osmolar gap.

Anyway... The gas exchange defect suggests pulmonary oedema, the bloods suggest renal failure, and the history screams herbicide. Paraquat selectively attacks the alveoli and causes renal necrosis. Ergo, its a case of paraquat poisoning. Another plausible explanation is early stages of ethylene glycol toxicity. Antifreeze is green - stained with fluoresceine so you can find radiator cracks more easily - and this could account for the hapless farmer's lips and hands. But it does not cause mucosal ulceration, and if the college really wanted the candidates to explore ethylene glycol as the main differential they would probably have provided them with a serum osmolality level.

Anyway. Diagnosis of paraquat toxicity consists of a suspicious history, confirmed by formal paraquat levels.

Management consists of supportive care of multi-organ system failure, and decontamination byFuller's Earth, which is essentially calcium montmorillonite, or bentonite - a absorbent aluminium phyllosilicate, formed from the weathering of volcanic ash.

Dialysis is probably going to be useless, as paraquat is rapidly eliminated and by the time you get the circuit set up most of it will have gone already. The alveolar and renal damage will have been done by then, so you have nothing to gain (other than a more rapid control of the acid-base disturbance).

Hyperoxia is to be avoided, as it has been demonstrated to exacerbate the oxidative toxicity of paraquat.

References

Gawarammana, Indika B., and Nicholas A. Buckley. "Medical management of paraquat ingestion." British journal of clinical pharmacology 72.5 (2011): 745-757.

Clark, D. G. "Inhibition of the absorption of paraquat from the gastrointestinal tract by adsorbents." British journal of industrial medicine 28.2 (1971): 186-188.

Kehrer, James P., Wanda M. Haschek, and Hanspeter Witschi. "The influence of hyperoxia on the acute toxicity of paraquat and diquat." Drug and chemical toxicology 2.4 (1979): 397-408.

Dinis-Oliveira, R. J., et al. "Paraquat poisonings: mechanisms of lung toxicity, clinical features, and treatment." Critical reviews in toxicology 38.1 (2008): 13-71.